Iowa, 2023Tornado and Hail in Iowa, July 28, 2023
July 28, 2023 · NWS DVN · 60 events in 14 counties and zones
Very hot and humid air in place across eastern Iowa, northwest Illinois, and far northeast Missouri interacted with a southward moving frontal boundary and disturbance aloft, setting the stage for development and organization of severe thunderstorms across the region. Storms initially formed from north central Iowa and southern Wisconsin along the frontal boundary, which slowly worked south into…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 60
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very hot and humid air in place across eastern Iowa, northwest Illinois, and far northeast Missouri interacted with a southward moving frontal boundary and disturbance aloft, setting the stage for development and organization of severe thunderstorms across the region. Storms initially formed from north central Iowa and southern Wisconsin along the frontal boundary, which slowly worked south into the hot, humid air in place across the region. As storms arrived across east central Iowa, they began producing winds around 70 MPH across the Hwy 20 corridor. Another storm to the south further intensified, and began producing winds of 80+ MPH as it tracked along the Hwy 30 corridor. This impacted the northern suburbs of Cedar Rapids into Clinton. These storms continued to produce wind gusts around 60-70 MPH as they progressed into northwest Illinois. One brief EF-0 tornado began in Clinton, Iowa, then moved across the Mississippi River before dissipating near Fulton, Illinois. Damage near Andrew, Iowa in Jackson County was determined to be straight-line winds. Storms additionally produced large hail around the Dubuque metro, with quarter size hail reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 28, 5:40 PM CST, 31 minutes earlier.
Area forecast discussion, Jul 28, 5:40 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
640 PM CDT Fri Jul 28 2023
...AVIATION UPDATE...
.SHORT TERM...(This evening through Saturday)
Issued at 243 PM CDT Fri Jul 28 2023
A subtle boundary moving north through the area has allowed dew
points to pool into the upper 70s and lower 80s. Dew points in the
80s are very rare in the Midwest and require a boundary to produce
them.
Low end showers across north central Iowa mark the initial beginning
of what will occur late this afternoon and tonight. Storm initiation
will occur rapidly in the 4-7 PM time frame in an arc near or north
of the highway 20 corridor.
Storms will quickly grow upscale into clusters and move generally
east southeast to southeast. The energy potential built up in the
atmosphere means that damaging winds are the most likely severe
risk. Precipitation loading in the downdrafts 'may' result in wet
microbursts occurring. Locally very heavy rain will also be
possible.
While hail cannot be fully ruled out it would be a more distant
secondary risk. Boundaries produced by storms may interact on the
storm scale level and create localized areas of backed winds that
could result in a brief spin-up tornado. If this scenario would
occur, it 'may' only be identified just before a spin-up occurs.
Through midnight storms will organize into one or more clusters
across the area with a general movement to the east southeast. The 6
PM to midnight time frame is the most likely time for any severe
storms.
After midnight areal coverage of storms will decrease but there are
indications that a small cluster of storms could persist along the
cold front as it moves south into Missouri and central Illinois.
On Saturday slightly cooler and less humid conditions will be seen.
The remnants of a nocturnal storm complex from the Plains is
expected to swipe areas along and south of an Ottumwa, IA to
Galesburg, IL line during the late morning and afternoon hours. This
convection will be in a decaying stage so no severe storms are
expected but locally heavy rainfall cannot be ruled out.
.LONG TERM...(Saturday night through Friday)
Issued at 243 PM CDT Fri Jul 28 2023
Key Messages...
1) Some chances of showers and thunderstorms could linger into
Saturday night/Sunday morning, but strong/severe storms are not
expected. Otherwise, quieter and relatively cooler conditions for
Sunday and Monday.
2) A more active pattern returns for Tuesday through Friday, with
chances of showers and storms Tuesday through Thursday.
The long-term forecast period begins Saturday night, with a mid-
level shortwave traversing the forecast area. There is some
discrepancies between the global models and the CAMs Saturday
evening on the magnitude of convection and location, so we will have
to keep an eye on this time frame for additional convection.
Instability and shear appear to be modest to decent, with mixed-
layer CAPE values around 500 to 1500 J/kg and deep-layer shear
around 30 to 40 knots. We aren't outlooked for any severe weather
from SPC at the moment, but that may change. Interestingly, the
Colorado State University machine-learning severe probabilities are
indicating a very marginal threat for strong winds and large hail
across our far southern areas for Saturday. Eventually, an area of
high pressure will build into the western Great Lakes and result in
drier conditions for the remainder of the weekend. Additionally,
temperatures will be cooler this weekend compared to the last
several days, with high temperatures Sunday and Monday into the
lower 80s north to the middle 80s south.
Attention then turns to a very large upper-level anticyclone
developing over the southern CONUS Tuesday, with the upper-level
ridge axis over the Great Plains region. Much like this week, there
are questions as to how far northeast the heat dome develops, which
is depicted nicely in the WPC cluster analysis high temperature
anomalies. Looking at the deterministic and ensemble guidance it
doesn't appear as likely for the excessive heat to reach into our
region for the Tuesday through Friday as this week. NBM
probabilities of 90 degree or warmer temperatures have percentages
roughly around 30 to 50 percent. The highest probabilities appear to
be on Thursday, with some areas exceeding 50 percent for areas south
of Highway 34.
Per the global models, our region appears to be in the path of a
series of shortwaves that will translate over us Tuesday through
Thursday, so we could be dealing with periodic chances of
thunderstorms. However, timing and spatial coverage remain very
uncertain this far out. The ECMWF Extreme Forecast Index values are
somewhat benign this far out, with values on Thursday in the 0.5 to
0.7 range for CAPE-Shear values, so not particularly high. However,
these values are increasing to imply the increased potential for
stronger storms, especially since a surface cold front is progged to
sweep through per the deterministic GFS and ECMWF models.
Conditions appear to dry out in the wake of the front Friday, with a
return to relatively cooler air.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Jul 28 2023
High density altitudes above 3 kft will continue through 03z/29.
SHRA/TSRA development has occurred further north than previously
thought. TSRA development is still expected to quickly grow
upscale following sunset across eastern Iowa and northern Illinois.
Outside of TSRA, VFR conditions will be seen with MVFR/IFR
conditions in and around TSRA through 12z/29. Behind the front the
possibility does exist for MVFR CIGS. After 12z/29 any MVFR
conditions will improve to VFR.
&&
.CLIMATE...
Issued at 345 AM CDT Fri Jul 28 2023
It is possible 100 degree temperatures are reached in parts of
the forecast area Friday. Here are the dates the last time the
six main climate sites reached 100 degrees:
Station Date High
------------------------------------
Burlington, IA 9/09/2013 100
Davenport, IA 7/07/2012 100
Dubuque, IA 7/25/2012 101
Iowa City, IA 9/10/2013 101
Moline, IL 7/25/2012 102
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 9 PM CDT this evening for Buchanan-Delaware-
Dubuque-Jackson.
Excessive Heat Warning until 9 PM CDT this evening for Benton-
Cedar-Clinton-Des Moines-Henry IA-Iowa-Jefferson-Johnson-
Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-
Washington.
IL...Heat Advisory until 9 PM CDT this evening for Carroll-Jo Daviess-
Stephenson.
Excessive Heat Warning until 9 PM CDT this evening for Bureau-
Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
Island-Warren-Whiteside.
MO...Excessive Heat Warning until 9 PM CDT this evening for Clark-
Scotland.
&&
SHORT TERM...08
LONG TERM...Schultz
AVIATION...08
CLIMATE...08Hazardous weather outlook, Jul 28, 3:11 AM CST, 15 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Fri Jul 28 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Fri Jul 28 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Hot and very humid conditions continue today. Heat safety is a
must if needing to be outdoors, and take frequent breaks within
air conditioning.
Thunderstorms are likely late this afternoon north of U.S. Highway
30 that will shift south across the region this evening into
early overnight. Severe weather is probable with some of the
thunderstorms, with the primary hazard being damaging winds. Brief
large hail cannot be ruled out. Lightning and temporary heavy
rainfall rates will accompany any storms.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Daily chances for thunderstorms exist next week, but it is too
soon to determine the severe risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely late this afternoon and this evening.
In the hours before
Local storm report, Jul 28, 12:15 PM CST, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
115 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM Tstm Wnd Dmg 4 N Tampico 41.68N 89.79W
07/28/2023 Whiteside IL Broadcast Media
Large tree broken off near the base. Also
another tree fell over and blocked the road
at a nearby cemetery and took out power
lines.
&&
JTSEvent by event
57 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Buchanan
- When
- July 28, 6:11 PM CST to 6:35 PM CST
- Where
- Buchanan County, 1.02 mi W of Jesup
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -92.070
A trained spotter reported a 60 mph wind gust with the thunderstorm.
Thunderstorm Wind, Buchanan
- When
- July 28, 6:16 PM CST to 6:35 PM CST
- Where
- Buchanan County, 0.86 mi NW of Independence
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.480, -91.890
Reported on a home weather station.
Thunderstorm Wind, Buchanan
- When
- July 28, 6:35 PM CST to 6:45 PM CST
- Where
- Buchanan County, 1.02 mi W of Jesup
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -92.070
Several 6 inch diameter tree limbs downed.
Hail, Dubuque
- When
- July 28, 6:39 PM CST to 6:45 PM CST
- Where
- Dubuque County, 2.13 mi NNW of Dubuque
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.530, -90.680
Hail, Dubuque
- When
- July 28, 6:39 PM CST to 6:45 PM CST
- Where
- Dubuque County, 2.13 mi NNW of Dubuque
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.530, -90.680
Thunderstorm Wind, Delaware
- When
- July 28, 6:49 PM CST to 7:00 PM CST
- Where
- Delaware County, 0.86 mi NW of Manchester
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -91.460
A trained spotter reported a 70 mph wind gust with the thunderstorm.
Thunderstorm Wind, Dubuque
- When
- July 28, 6:50 PM CST to 7:00 PM CST
- Where
- Dubuque County, 1.02 mi E of (Dbq)dubuque Muni Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.400, -90.700
ASOS at the Dubuque Airport reported a 58 mph wind gust.
Thunderstorm Wind, Delaware
- When
- July 28, 6:53 PM CST to 7:05 PM CST
- Where
- Delaware County, Ryan
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 42.350, -91.480
Emergency manager reported a 61 mph wind gust.
Thunderstorm Wind, Linn
- When
- July 28, 6:58 PM CST to 7:10 PM CST
- Where
- Linn County, 1.24 mi SW of Palo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.060, -91.800
Report of 70 mph wind gust from thunderstorm.
Thunderstorm Wind, Benton
- When
- July 28, 6:59 PM CST to 7:10 PM CST
- Where
- Benton County, 1.47 mi NNE of Atkins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.000, -91.860
Report of 60 mph wind gust with the thunderstorm.
Thunderstorm Wind, Delaware
- When
- July 28, 7:00 PM CST to 7:10 PM CST
- Where
- Delaware County, 0.69 mi N of Ryan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.360, -91.480
House damage and roof blown off of a shed in Ryan.
Thunderstorm Wind, Linn
- When
- July 28, 7:02 PM CST to 7:15 PM CST
- Where
- Linn County, 1.47 mi SSW of Midway
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -91.710
Trained spotter reported an 82 mph wind gust with the thunderstorm.
Thunderstorm Wind, Linn
- When
- July 28, 7:04 PM CST to 7:15 PM CST
- Where
- Linn County, 1.69 mi WNW of Marion
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.040, -91.630
Trained spotter reported a 65 mph wind gust with the thunderstorm.
Thunderstorm Wind, Linn
- When
- July 28, 7:05 PM CST to 7:15 PM CST
- Where
- Linn County, 1.38 mi N of Hiawatha
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -91.680
Trained spotter reported a 90 mph wind gust along the leading edge of the thunderstorm.
Thunderstorm Wind, Linn
- When
- July 28, 7:07 PM CST to 7:20 PM CST
- Where
- Linn County, 2.92 mi NE of Beverly
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.960, -91.740
Report from mping regarding tree limbs down, power poles damaged, and shingles blown off of a roof.
Thunderstorm Wind, Linn
- When
- July 28, 7:09 PM CST to 7:20 PM CST
- Where
- Linn County, 1.24 mi NW of Marion
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.040, -91.620
Tree limbs blown down, with shingles blown off. Report from mping.
Thunderstorm Wind, Linn
- When
- July 28, 7:10 PM CST to 7:20 PM CST
- Where
- Linn County, 0.86 mi NW of Cedar Rapids
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.010, -91.660
Tree limbs down and power is out, due to 80 mph wind gusts.
Thunderstorm Wind, Linn
- When
- July 28, 7:10 PM CST to 7:20 PM CST
- Where
- Linn County, 2.07 mi SW of Cedar Rapids
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.980, -91.680
RWIS reported a 58 mph wind gust.
Thunderstorm Wind, Linn
- When
- July 28, 7:10 PM CST to 7:20 PM CST
- Where
- Linn County, 1.72 mi SW of Cedar Rapids
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.980, -91.670
Mesonet reported a 75 mph wind gust along Interstate 380.
Thunderstorm Wind, Jones
- When
- July 28, 7:10 PM CST to 7:20 PM CST
- Where
- Jones County, 0.86 mi NE of Monticello
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.240, -91.190
Several trees downed throughout town.
Thunderstorm Wind, Linn
- When
- July 28, 7:11 PM CST to 7:20 PM CST
- Where
- Linn County, 1.38 mi N of Hiawatha
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -91.680
Trained spotter reporting 90 mph wind gusts for at least 6 minutes, with zero visibility.
Thunderstorm Wind, Linn
- When
- July 28, 7:15 PM CST to 7:30 PM CST
- Where
- Linn County, 2.92 mi SE of Cedar Rapids
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -91.610
Trained spotter reported a 72 mph wind gust.
Thunderstorm Wind, Linn
- When
- July 28, 7:15 PM CST to 7:25 PM CST
- Where
- Linn County, 0.51 mi E of Marion
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.030, -91.590
Wind gust of 66 mph reported from personal weather station.
Thunderstorm Wind, Linn
- When
- July 28, 7:16 PM CST to 7:25 PM CST
- Where
- Linn County, 0.86 mi NE of (Cid)cedar Rapids Ar
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.890, -91.710
ASOS at Cedar Rapids Airport reported a 69 mph wind gust.
Thunderstorm Wind, Jones
- When
- July 28, 7:18 PM CST to 7:30 PM CST
- Where
- Jones County, 1.24 mi SW of Fairview
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.070, -91.340
RWIS reported a 58 mph wind gust.
Thunderstorm Wind, Jones
- When
- July 28, 7:18 PM CST to 7:30 PM CST
- Where
- Jones County, 0.86 mi NE of Monticello
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.240, -91.190
Several trees and large branches downed by the wind.
Thunderstorm Wind, Linn
- When
- July 28, 7:18 PM CST to 7:30 PM CST
- Where
- Linn County, 3.45 mi N of Western
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -91.650
Large tree limb was snapped.
Thunderstorm Wind, Linn
- When
- July 28, 7:20 PM CST to 7:30 PM CST
- Where
- Linn County, 1.69 mi WNW of Marion Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.040, -91.560
Thunderstorm wind damage to mobile homes.
Thunderstorm Wind, Linn
- When
- July 28, 7:20 PM CST to 7:30 PM CST
- Where
- Linn County, 0.86 mi NE of Marion
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.040, -91.590
Trained spotter reported a 90 mph wind gust.
Thunderstorm Wind, Jones
- When
- July 28, 7:22 PM CST to 7:30 PM CST
- Where
- Jones County, 0.51 mi E of Martelle
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 42.020, -91.360
Wind gust measured at 95 mph on personal weather station.
Thunderstorm Wind, Linn
- When
- July 28, 7:22 PM CST to 7:30 PM CST
- Where
- Linn County, 1.72 mi NE of Mt Vernon
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.940, -91.400
Mesonet station measured a 65 mph wind gust.
Thunderstorm Wind, Jones
- When
- July 28, 7:23 PM CST to 7:35 PM CST
- Where
- Jones County, 0.69 mi S of Anamosa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.110, -91.280
Multiple trees were downed.
Thunderstorm Wind, Linn
- When
- July 28, 7:24 PM CST to 7:35 PM CST
- Where
- Linn County, 0.86 mi SE of Cedar Rapids
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.990, -91.640
Report from mping regarding power poles and small tree limbs broken from the winds.
Thunderstorm Wind, Johnson
- When
- July 28, 7:25 PM CST to 7:40 PM CST
- Where
- Johnson County, 0.69 mi S of Swisher
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.840, -91.700
Several trees downed in town.
Thunderstorm Wind, Johnson
- When
- July 28, 7:30 PM CST to 7:50 PM CST
- Where
- Johnson County, 1.24 mi SW of Twin View Heights
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.810, -91.590
Several trees down at Sandy Beach Campground.
Thunderstorm Wind, Cedar
- When
- July 28, 7:30 PM CST to 7:45 PM CST
- Where
- Cedar County, 0.51 mi W of Clarence
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.880, -91.060
Large tree downed on 5th Avenue, on the south side of town.
Thunderstorm Wind, Jones
- When
- July 28, 7:35 PM CST to 7:45 PM CST
- Where
- Jones County, 0.69 mi S of Wyoming
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.060, -91.000
Powerlines downed throughout the town, with one downed on a mobile home.
Thunderstorm Wind, Cedar
- When
- July 28, 7:35 PM CST to 7:50 PM CST
- Where
- Cedar County, Tipton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.770, -91.130
Numerous trees downed throughout town.
Thunderstorm Wind, Dubuque
- When
- July 28, 7:36 PM CST to 7:45 PM CST
- Where
- Dubuque County, 1.02 mi E of (Dbq)dubuque Muni Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.400, -90.700
ASOS at Dubuque Airport reported a 60 mph wind gust.
Thunderstorm Wind, Cedar
- When
- July 28, 7:37 PM CST to 7:45 PM CST
- Where
- Cedar County, 2.81 mi N of Bennett
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.770, -90.990
Thunderstorm Wind, Cedar
- When
- July 28, 7:39 PM CST to 7:50 PM CST
- Where
- Cedar County, 0.86 mi NE of Lowden
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.860, -90.920
Union Pacific Railroad mesonet recorded gust.
Thunderstorm Wind, Clinton
- When
- July 28, 7:40 PM CST to 7:55 PM CST
- Where
- Clinton County, 0.51 mi E of Wheatland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -90.840
Trees and powerlines downed by thunderstorm winds.
Thunderstorm Wind, Dubuque
- When
- July 28, 7:40 PM CST to 7:50 PM CST
- Where
- Dubuque County, 1.02 mi E of (Dbq)dubuque Muni Ar
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.400, -90.700
Thunderstorm Wind, Jackson
- When
- July 28, 7:45 PM CST to 8:00 PM CST
- Where
- Jackson County, 0.51 mi E of Maquoketa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.070, -90.670
Tree limbs around three to four inches in diameter were downed in Maquoketa.
Thunderstorm Wind, Dubuque
- When
- July 28, 7:45 PM CST to 7:55 PM CST
- Where
- Dubuque County, 2.81 mi N of Zwingle
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 42.340, -90.690
Thunderstorm Wind, Muscatine
- When
- July 28, 7:48 PM CST to 8:00 PM CST
- Where
- Muscatine County, 0.86 mi NE of Wilton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.590, -91.010
Trained spotter reported thunderstorm wind gust.
Thunderstorm Wind, Jackson
- When
- July 28, 7:58 PM CST to 8:10 PM CST
- Where
- Jackson County, 0.51 mi E of Andrew
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.150, -90.590
Trees down along Highway 62, near Andrew.
Thunderstorm Wind, Clinton
- When
- July 28, 8:00 PM CST to 8:10 PM CST
- Where
- Clinton County, Dewitt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.820, -90.550
Medium sized tree branches down over the road.
Thunderstorm Wind, Washington
- When
- July 28, 8:00 PM CST to 8:15 PM CST
- Where
- Washington County, 0.52 mi E of Washington
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.300, -91.690
Several trees down in the city. One large tree fell on a house and vehicle.
Thunderstorm Wind, Clinton
- When
- July 28, 8:00 PM CST to 8:10 PM CST
- Where
- Clinton County, Dewitt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.820, -90.550
Estimated wind gust of 60 mph with thunderstorm.
Thunderstorm Wind, Jackson
- When
- July 28, 8:05 PM CST to 8:15 PM CST
- Where
- Jackson County, Green Is
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.150, -90.330
Large tree downed by thunderstorm winds.
Thunderstorm Wind, Scott
- When
- July 28, 8:10 PM CST to 8:25 PM CST
- Where
- Scott County, 2.18 mi ENE of Pleasant Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.580, -90.390
Report from mping regarding three inch tree branches down, along with power poles damaged.
Thunderstorm Wind, Washington
- When
- July 28, 8:10 PM CST to 8:20 PM CST
- Where
- Washington County, 1.7 mi ENE of Ainsworth
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.290, -91.540
Several trees downed by thunderstorm outflow.
Thunderstorm Wind, Scott
- When
- July 28, 8:12 PM CST to 8:20 PM CST
- Where
- Scott County, Davenport Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.620, -90.580
Thunderstorm Wind, Clinton
- When
- July 28, 8:15 PM CST to 8:25 PM CST
- Where
- Clinton County, 1.69 mi WNW of Clinton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.840, -90.230
Trees downed throughout the city.
Thunderstorm Wind, Clinton
- When
- July 28, 8:15 PM CST to 8:25 PM CST
- Where
- Clinton County, 2.31 mi SSW of Clinton Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.800, -90.350
Trees and powerlines downed by thunderstorm winds.
Thunderstorm Wind, Clinton
- When
- July 28, 8:15 PM CST to 8:20 PM CST
- Where
- Clinton County, 0.69 mi N of Clinton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.840, -90.200
Reported heavy tree damage in downtown Clinton between 7th Street and 10th Street. Several 6 to 8 inch tree limbs down.
Tornado, Clinton
- When
- July 28, 8:16 PM CST to 8:18 PM CST
- Where
- Clinton County, 1.47 mi NNE of Clinton to 1.77 mi NE of Clinton
- Rating
- EF0
- Path length
- 0.51 mi
- Path width
- 20 yd
- Continued into
- Whiteside, Il (DVN)
- Reported by
- NWS Storm Survey
- Coordinates
- 41.850, -90.190
A brief tornado developed in Clinton, IA Friday evening, and moved into Whiteside County Illinois over the Mississippi River, before dissipating near Fulton, IL. The tornado caused sporadic tree damage, including several large trees on the Clinton County courthouse lawn. The tornado was captured on webcam video at the riverfront, where it moved a boat docked near the Candlelight Inn in Clinton. Maximum winds were estimated around 75 mph. The tornado was rated EF0.
Thunderstorm Wind, Iowa
- When
- July 28, 8:28 PM CST to 8:40 PM CST
- Where
- Iowa County, 4.15 mi SW of Williamsburg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.630, -92.060
Emergency Manager reported an estimated 70 mph thunderstorm gust.
Thunderstorm Wind, Muscatine
- When
- July 28, 9:30 PM CST to 9:40 PM CST
- Where
- Muscatine County, 1.25 mi WNW of Muscatine
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.430, -91.070
Tree downed on powerlines, which was a likely cause for a local house fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 28, 20232 deaths · $552,000 · 5 events
- Tornado and Damaging Winds in Ohio, July 28 to 29, 20231 death · $230,000 · EF1 · 13 events
- Hail and Damaging Wind in Nebraska, July 28, 2023$29 million · 4 in hail · 13 events
- Damaging Winds in Maryland, July 28, 2023$6.9 million · 70 kt wind · 40 events
- Rip Current in Michigan, July 28, 20231 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 28, 2023$1.3 million · 4 in hail · 43 events
- Hail in Kansas, July 28, 2023$8.3 million · 2 in hail · 3 events
- Hail and Damaging Winds in Virginia, July 28, 20231 injured · $786,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flood in Wisconsin, July 28, 2023$169,000 · EF1 · 40 events
- Hail and Damaging Wind in Montana, July 28 to 30, 2023$1.0 million · 2.5 in hail · 13 events
- Tornadoes and Hail in Illinois, July 28, 2023EF1 · 77 events
- Tornadoes and Hail in Iowa, July 28, 2023$133,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119918, 1119916, 1119943, 1121324, 1121325, 1119919, 1119921, 1119922, 1119924, 1119925, 1119926, 1119929, 1119928, 1119927, 1120947, 1120948, 1119930, 1119940, 1119951, 1120951, 1119931, 1119934, 1119938, 1119932, 1119941, 1119944, 1119953, 1119933, 1119942, 1119945, 1119952, 1119948, 1119937, 1120955, 1120956, 1120964, 1119950, 1120957, 1119935, 1121005, and more.